Over the Counter Pain Relievers and Ototoxicity

March 11, 2019

Nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen are the two most
commonly used medications, with up to 24% of adults taking ibuprofen (an NSAID) and 28%
taking acetaminophen in any week (Kyle et al., 2015). Salicylate, the active ingredient in aspirin,
is also widely used for pain control and reduction of inflammation. With such ubiquitous use, a
causal relationship with ototoxicity would have enormous public health impact, yet conclusions
vary related to the impact of these over the counter (OTC) medications on hearing and tinnitus.
Nevertheless, as many patients unfortunately conclude that all OTC medications are safe
because they require no prescription, the potential of OTC pain relievers to harm auditory
function illustrates the need for drug developers, regulators, and clinicians to be aware of
ototoxic risks.


Studies of the impact of OTC pain relievers on humans have generally shown a deleterious
effect on auditory function overall, but the specific harm of different medications and doses
varies by study and sample details. Increased risk of hearing loss is correlated with long-term
use of acetaminophen and ibuprofen individually (Kyle et al., 2015) and together (Curhan et al.,
2012). When considered as a group, NSAIDs in general have been linked to a 20% increased risk
of self-reported hearing loss (Kyle et al., 2015). An epidemiological survey of over 62,000 nurses
showed that ibuprofen and acetaminophen use in men and women, and salicylate use in men,
2 or more days per week was correlated with an increased risk of hearing loss, but such a
relationship was not demonstrated for salicylate use in women (Curhan et al., 2012). It is
possible, however, that different hearing loss measurement techniques between men and
women contributed to this inconsistency. Other studies have demonstrated a 15-40 dB hearing
loss and reduced or abolished DPOAEs (indicated impaired outer hair cell function) with
moderate use of salicylate (Jiang et al., 2017; Sheppard et al., 2014).


The hearing loss and tinnitus that result from NSAID and acetaminophen might be reversible, at
least in some cases. For example, salicylate affects auditory function in several ways, such as
causing temporary cochlear vascular changes, impairing outer hair cell electromotility and
amplification, and reducing neural output by limiting the compound action potential of the
cochlea (Curhan et al., 2012). These mechanisms are usually temporary, but salicylate can also
lead to permanent outer hair cell damage and spiral ganglion neuron apoptosis if chronically
administered (Sheppard et al., 2014).


There may be some controversy about the specific relationships to hearing loss of individual
OTC pain relievers, but in many cases this is due to inconsistencies of study design. For
example, studies may use self-reporting of hearing loss which is unconfirmed by audiometric
data, may contain no information about the confounding effect of lifetime noise exposure, and
may have small sample sizes that reduce statistical power (Curhan et al., 2012; Kyle et al.,
2015). However, few auditory scientists and clinicians doubt that a significant ototoxic potential
of OTC pain relievers exists. Since OTC medications are often considered to be safe by users
because no prescription is needed, the risks of toxicity to the ears and other organ systems
should be considered by clinicians, scientists, regulators, and drug developers.

 

References
Curhan, S.G., Shargorodsky, J. Eavey, R., & Curhan, G.C. (2012). Analgesic use and the risk of
hearing loss in women. Am J Epidemiol, 176(6), 544-554.


Jiang, C., Luo, B., Senthilvelan, M., Chen, G.-D., & Salvi, R. (2017). Plastic changes along auditory pathway during salicylate-induced ototoxicity: hyperactivity and CF shifts. Hear Res, 347, 28-40.


Kyle, M.E., Wang, J.C., & Shin, J.J. (2015). Impact of nonaspirin nonsteroidal anti-inflammatory
agents and acetaminophen on sensorineural hearing loss: a systematic review. Otolaryngol
Head Neck Surg, 152(3), 393-409.


Sheppard, A., Hayes, S.H., Chen, G.-D., Ralli, M., & Salvi, R. (2014). Review of salicylate-induced hearing loss, neurotoxicity, tinnitus and neuropathophysiology. Acta Oto Italica, 34, 79-93.
 

Authors
David Hicks, M.D.: Dr. Hicks directs business development at Turner Scientific, and has
significant training and experience in clinical treatment of ear disorders. Contact:
dhicks@turnerscientific.com


Jeremy Turner, Ph.D.: Dr. Turner is the founder and Chief Scientific Officer at Turner Scientific.
He completed his Ph.D. in auditory neuroscience, and has more than 22 years’ experience in
preclinical hearing loss, tinnitus, and ototoxicity research. Contact:
jturner@turnerscientific.com

Share on Facebook
Share on Twitter
Please reload

Featured Posts

"I have severe hearing damage. It's manifested itself as tinnitus, ringing in the ears at
frequencies that I play guitar. It hurts, it's painful, and...

Tinnitus #1: The Demographics of Tinnitus

March 5, 2019

1/2
Please reload

Recent Posts
Please reload

Archive
Please reload

Search By Tags

I'm busy working on my blog posts. Watch this space!

Please reload

Follow Us
  • Facebook Basic Square
  • Twitter Basic Square
  • Google+ Basic Square